Hail, Ellis
- When
- July 18, 11:20 AM CST
- Where
- Ellis County, 0.69 mi N of Hays
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.880, -99.320
An area of weakening convection across northern portions of Kansas produced an outflow boundary to that became the focus for additional thunderstorm development. Hot and humid conditions prolonged surge southward coupled with ample lapse rates and CAPE values over 2000 J/kg resulting in damaging winds for this area of the CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An area of weakening convection across northern portions of Kansas produced an outflow boundary to that became the focus for additional thunderstorm development. Hot and humid conditions prolonged surge southward coupled with ample lapse rates and CAPE values over 2000 J/kg resulting in damaging winds for this area of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 11:09 AM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1209 PM CDT Sun Jul 18 2021 ...Updated aviation section... .SHORT TERM...(Today and tonight) Issued at 1240 AM CDT Sun Jul 18 2021 Storms will be possible today as an upper level shortwave and fgen band moves from Nebraska into Kansas. What is still up in the air is that the CAM models aren't latching on to an area of convection as some are taking the morning fgen band from Nebraska and moving through the I-70 corridor to our eastern counties through the afternoon while other models are hinting at the western band in northwest Kansas and moving to the south in the afternoon and evening affecting areas west of Garden City. Latest HRRR has been trending away from morning eastern convection and going more with the afternoon western convection. The latest SPC risk basically paints the CWA with a marginal risk. Overall moisture should be good for any storm development with CAPE values over 2000 in the afternoon. Shear will be more on the weaker side but still around 30 kts. Hence some gusty winds and hail will be the main threats with some brief heavy rainfall. Highs will be in the upper 80s to lower 90s. Tonight any storms that do develop should quickly move to the south and be out of the area around sunset. There are hints in the models another 700 mb fgen band will move into central Kansas by sunrise which could develop some isolated storms for areas east of Dodge City. Lows will fall into the mid 60s. .LONG TERM...(Monday through Saturday) Issued at 133 AM CDT Sun Jul 18 2021 Isolated to scattered storms could continue through the day on Monday as 700 mb shortwaves continue to move in from the north. With east winds the temperatures should be slightly cooler with highs in the upper 80s. Overall for the rest of the week the upper level ridge in the Rockies should start to move eastward and we should dry out with temperatures steadily warming through the week. By Thursday and Friday we will see highs in the upper 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1206 PM CDT Sun Jul 18 2021 A few thunderstorms will be possible across the HYS and DDC terminals this afternoon bringing periods of MVFR conditions. Otherwise expect VFR conditions and partly cloudy skies. Winds will generally be from the southeast with the exception of under storms where gusts over 20 knots will be possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 66 86 63 / 20 20 20 10 GCK 90 64 85 62 / 20 20 10 10 EHA 93 64 88 63 / 20 20 20 10 LBL 92 65 86 63 / 20 20 20 10 HYS 92 66 86 61 / 50 30 30 10 P28 93 68 88 63 / 20 30 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 233 AM CDT Sun Jul 18 2021 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 233 AM CDT Sun Jul 18 2021 /133 AM MDT Sun Jul 18 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Storms will move in from Nebraska and northwest Kansas today. The storms could become strong to severe in the afternoon with hail up to ping pong ball sized and wind gusts up to 65 mph possible along with brief heavy rain. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 1144 AM CDT Sun Jul 18 2021 KSZ030-031-181715- Trego KS-Ellis KS- 1144 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND NORTHERN ELLIS COUNTIES UNTIL 1215 PM CDT... At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near Zurich, or 16 miles northeast of Ellis, moving south at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Catherine, Emmeram and Yocemento. LAT...LON 3889 9905 3889 9960 3913 9960 3913 9905 TIME...MOT...LOC 1643Z 004DEG 18KT 3914 9942 JJOHNSON
Special Weather Statement National Weather Service Dodge City KS 1149 AM CDT Sun Jul 18 2021 KSZ030-181715- Trego KS- 1149 AM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO COUNTY UNTIL 1215 PM CDT... At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Ogallah, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah and Riga. LAT...LON 3888 9960 3889 9996 3913 9986 3913 9960 TIME...MOT...LOC 1648Z 004DEG 18KT 3910 9975 JJOHNSON
The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 17:20 UTC.
4 hail, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Five semi trucks were blown over on Interstate 70 between mile markers 154 and 157.
Winds were estimated to be 60 MPH.
Tree limbs of at least 1 inch in diameter were broken by the high wind.
Rainfall of 1.13 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977313, 977314, 977315, 977316, 977317, 977318, 977319, 977320, 977321.